Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 329, NWS Bismarck, ND

August 31, 20117 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 11:49 PM CDT for 7 counties in North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2011, 11:49 PM CDT (04:49 UTC)
Expired
Sep 1, 2011, 12:45 AM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burleigh County, ND, Kidder County, ND, McLean County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 22 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 12:00 AM CDTTSTM WND GST 701 N Mercer, NDLATE REPORT. SEVERAL TREES SNAPPED AND OTHERS UPROOTED. BARN DAMAGED. WIND SPEED AND TIMES ARE ESTIMATED. DAMAGE ALSO IN THE TOWN OF MERCER...MCLEAN COUNTY.
Sep 1, 12:13 AM CDTTSTM WND GST 65Mcclusky, NDWINDS LASTED FOR 10 MINUTES. BRIEF POWER OUTAGES WERE REPORTED. RAIN GUTTERS WERE BLOWN OFF OF A BUILDING.
Sep 1, 12:54 AM CDTTSTM WND GST 60Harvey, NDMEDIA REPORTED MULTIPLE SMALL TREE LIMBS DOWN AFTER ESTIMATED 60 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 8:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS53 KBIS 010449
SVRBIS
NDC015-043-055-059-065-083-103-010545-
/O.NEW.KBIS.SV.W.0329.110901T0449Z-110901T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1149 PM CDT WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1245 AM CDT

* AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WASHBURN TO DOUBLE DITCH INDIAN
  VILLAGE TO 12 MILES WEST OF ST. ANTHONY...AND MOVING EAST AT 60
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BISMARCK...MANDAN...WILTON...BALDWIN...MERCER...BUTTE...ST.
  ANTHONY...NEW JOHNS LAKE...LINCOLN...KRUEGER LAKE...REGAN...
  MENOKEN...MCCLUSKY...HUFF...MCKENZIE...WING...DENHOFF...SHEYENNE
  LAKE...STERLING AND MARTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4659 10129 4699 10099 4784 10102 4785 9950
      4692 9957 4663 9968 4663 10066 4659 10056
      4658 10059 4655 10058
TIME...MOT...LOC 0449Z 274DEG 52KT 4732 10090 4698 10082
          4666 10108
WIND...HAIL 60MPH 1.00IN

$$

MERRIMAN
1 follow-up statement
735 
WWUS53 KBIS 010532
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 AM CDT THU SEP 1 2011

NDC059-065-010542-
/O.CAN.KBIS.SV.W.0329.000000T0000Z-110901T0545Z/
OLIVER ND-MORTON ND-
1232 AM CDT THU SEP 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON AND
EASTERN OLIVER COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4668 10065 4665 10073 4669 10075 4669 10079
      4673 10077 4675 10084 4680 10082 4697 10094
      4704 10088 4719 10100 4725 10097 4726 10100
      4784 10102 4785 9950 4692 9957 4663 9968
      4664 10067
TIME...MOT...LOC 0532Z 263DEG 50KT 4770 10003 4736 9996
          4702 10011

$$

NDC015-043-055-083-103-010545-
/O.CON.KBIS.SV.W.0329.000000T0000Z-110901T0545Z/
BURLEIGH ND-KIDDER ND-MCLEAN ND-SHERIDAN ND-WELLS ND-
1232 AM CDT THU SEP 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WELLS...
SHERIDAN...EASTERN MCLEAN...KIDDER AND BURLEIGH COUNTIES UNTIL 1245
AM CDT...

AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES EAST OF SHEYENNE LAKE TO 7 MILES SOUTH OF HURDSFIELD TO
8 MILES SOUTH OF ARENA...MOVING EAST AT 55 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  HURDSFIELD...TUTTLE...HARVEY...CHASELEY...STEELE...BOWDON...
  MANFRED...ROBINSON...HORSEHEAD LAKE...FESSENDEN...WELLSBURG...
  HEIMDAL...HEATON...LAKE WILLIAMS...HAMBERG...DAWSON...TAPPEN AND
  LAKE ISABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4668 10065 4665 10073 4669 10075 4669 10079
      4673 10077 4675 10084 4680 10082 4697 10094
      4704 10088 4719 10100 4725 10097 4726 10100
      4784 10102 4785 9950 4692 9957 4663 9968
      4664 10067
TIME...MOT...LOC 0532Z 263DEG 50KT 4770 10003 4736 9996
          4702 10011
WIND...HAIL 60MPH 0.75IN

$$

MERRIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:39 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 31, 10:39 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1039 PM CDT WED AUG 31 2011

.UPDATE...THUNDERSTORMS...TEMPERATURES.

&&

.DISCUSSION...SIGNIFICANT LINE OF THUNDERSTORMS MOVING THROUGH
WEST CENTRAL NORTH DAKOTA AT 1030 PM CDT. RAISED THE CHANCE FOR
THUNDERSTORMS AND SEVERE POTENTIAL ALONG THIS LINE...FROM
WILLDON TO DICKINSON EAST TO BISMARCK AND MINOT. LINE OF STORMS
WILL BE EXITING THE REGION AFTER 3 AM CDT.

&&

.AVIATION...AT 1030 PM CDT...LINE OF THUNDERSTORMS FORMING ALONG A
COLD FRONT MOVING INTO WESTERN NORTH DAKOTA. SIGNIFICANT WIND
GUSTS ASSOCIATED WITH THIS LINE EXPECTED AT KMOT/KBIS BETWEEN 11
PM AND 1 AM. CURRENT TRENDS SUGGEST THIS LINE WILL REACH JMS AFTER
2 AM CDT BUT MAY NOT BE AS STRONG. AFTER 3 AM...EXPECT NORTHWEST
WINDS AND MVFR CIGS TO MOVE INTO THE REGION BOUNDED BY
KISN/KDIK/KBIS/KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 31, 11:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             13 N MOTT               46.56N 102.36W
08/31/2011  E1.50 INCH       HETTINGER          ND   TRAINED SPOTTER

            HAIL LASTED 2 MINUTES.

&&

NHEINERT
Local storm report, Aug 31, 11:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     7 NW PALERMO            48.41N 102.34W
08/31/2011  E65 MPH          MOUNTRAIL          ND   PUBLIC

            PUBLIC ESTIMATES 60 TO 65 MPH.

&&

PAYD
Local storm report, Aug 31, 11:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     5 SE RICHARDTON         46.83N 102.24W
08/31/2011  E60 MPH          STARK              ND   MESONET

            ALSO HAD PEA SIZE HAIL. EVENT LASTED A FEW MINUTES.

&&

NHEINERT
Local storm report, Aug 31, 11:22 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     WILLISTON               48.15N 103.63W
08/31/2011                   WILLIAMS           ND   NWS EMPLOYEE

            NEW HANGAR DOOR RIPPED AND DESTROYED AT THE WILLISTON
            AIRPORT.

&&

PAYD
Local storm report, Aug 31, 11:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     1 E HAZEN               47.29N 101.60W
08/31/2011  M61 MPH          MERCER             ND   AWOS

            SUSTAINED WINDS OF 46 MPH.

&&

NHEINERT
Local storm report, Aug 31, 11:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     LIGHTNING        15 N RHAME              46.45N 103.65W
08/31/2011                   SLOPE              ND   EMERGENCY MNGR

            BOWMAN COUNTY EMERGENCY MANAGEMENT REPORTS A LARGE GRASS
            FIRE INCLUDING HAY BALES. LIKELY CAUSE OF THE FIRE IS
            LIGHTNING.

&&

NJHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:54 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 9:07 PM CDTSevere Thunderstorm WarningBISBowman, Slope53 min
Aug 31, 9:17 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 9:39 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 9:45 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie45 min
Aug 31, 10:01 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Aug 31, 10:12 PM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 10:22 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail38 min
Aug 31, 10:36 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more54 min
Aug 31, 10:56 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 10:59 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger39 min
Aug 31, 11:25 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver65 min
Sep 1, 12:36 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, McHenry, Pierce, Sheridan, Wells54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.